Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Unchanged CD4 numbers
Sep 22, 2006

I have been HIV+ for 24 years (I am 31) and have started ARV therapy again when my T-cells dropped below 200. I am taking Sustiva and Truvada and have for 8 months. My CD4 count remains below 120 still, even thought my viral load is undetectable. Is it possible that my T-cell count will never go back up to what it was before the drop (> 600)? Also what I am I in for in terms of prognosis and ilnesses? Thank you.

Response from Dr. Daar

It would be helpful to know where your T-cells were prior to starting antiretroviral therapy. Typically they will go up approximately 100 cells in the first 12 months and then gradually continue to increase after that. Nevertheless, everyone is different and for some the increase is more dramatic and for other it is less. In general most people will remain healthy even with lower T-cells as long as their viral load remains undetectable. Therefore, overall I would be very optimistic with regards to your prognosis.

I would encourage you to discuss your concerns with your provider. There are additional subtleties that s/he can go over in your chart with regards to your T-cells, such as T-cell percent and what other medications you are on to see if any may be inhibiting the ability of your body to increase these numbers. Those issues aside, in general for people in your situation I share with them that I do believe they will do well as long as they continue current medications and maintain viral suppression. I also believe that most will experience continued increase in T-cells over time. Some have considered the possibilities of switching to a protease inhibitor (PI) from a NNRTI (e.g. Sustiva) since there is some data suggesting that T-cells may increase more on PIs. However, this data is not conclusive and the clinical relevance of the difference in T-cell increase has not been defined.

I hope that helps.

Best, Eric


Previous
Vitamin E
Next
HIV VL - Should I stop and wait for new drugs?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement